Alert archive / Missouri / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 24, NWS Springfield, MO

March 27, 1997McDonald County, Missouri

NWS Springfield, MO issued this severe thunderstorm warning at Mar 27, 1997, 9:42 PM CST for McDonald County, Missouri. It was in force for 63 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 27, 1997, 9:42 PM CST (03:42 UTC)
Expired
Mar 27, 1997, 10:45 PM CST
In force
63 min
Issued by
NWS Springfield, MO
Area
Whole counties

County McDonald County, MO

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 3.7 hours before the alert went out and 57 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 1997-03-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 1997-03-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 145 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2598 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
145 m²/s²
0-3 km storm-relative helicity
276 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KSGF 280343 RRA
SVRSGF
MOC119-280445-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
942 PM CST THU MAR 27 1997

* SEVERE THUNDERSTORM WARNING FOR
  MCDONALD COUNTY - SOUTHWEST MISSOURI
 
* UNTIL 1045 PM CST

* SOME AREAS AFFECTED
  SOUTHWEST CITY BY 1015 PM
  PINEVILLE BY 1030 PM
  POWELL BY 1040 PM

* AT 940 PM SPRINGFIELD DOPPLER RADAR INDICATED A SEVERE
  THUNDERSTORM PRODUCING LARGE HAIL THE SIZE OF QUARTERS.
  THIS STORM WAS LOCATED 6 MILES NORTHWEST OF JAY OKLAHOMA
  OR 27 MILES SOUTHWEST OF PINEVILLE MISSOURI AND WAS MOVING
  NORTHEAST AT 35 MPH.
 
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 55 MPH...
DESTRUCTIVE HAIL...DEA DLY LIGHTNING...AND VERY HEAVY RAIN.  FOR YOUR
PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS.

MS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 27, 2:10 PM CST, 7 hours 32 minutes earlier.

Area forecast discussion, Mar 27, 2:10 PM CST, 7 hours 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
210 PM CST THU MAR 27 1997

FSCT CHALLENGE IS TONIGHTS TSTMS AND HOW STRONG THEY WILL BE.

WATER VAPOR AND VSBL LOOPS SHOWS UPR LOW SPINNING VERY NICELY INTO NW
OKLAHOMA.  THIS IS ON TARGET WITH 12Z MODELS.  SFC MAP SHOWS LOW DEW
PTS DOWN TO RED RIVER AND SRN ARK....BUT SEEING SIGNS OF 55-60+ DEW
PTS MOVING NORTH INTO ERN TX AND WRN LA.  ACROSS CWA...HIGH AND MID
CLDS DOMINATE.  AREA 88DS SHOWING SOME MID LEVEL ECHOES...BUT DOUBT
ANY IS REACHING THE GROUND (WILL IGNORE 19Z MTRCOU).

ETA/NGM IN CLOSE AGREEMENT ON SRN STREAM VORT MAX TRACK TONIGHT WITH
AVN WANTIN TO CONSOLIDATE THE NRN AND SRN VORTS TOO FAST.  PREFER THE
NGM OVERALL WITH IS INSTABILITY AND MOISTURE FIELDS.  THIS SYSTEM HAS
A LOT GOING FOR IT...GOOD LIFT..PVA...AND INSTABILITY TONIGHT.  THE MAIN
QUESTION IS HOW FAST WILL THE SFC MOISTURE COME UP AND HOW FAR WEST.
NGM GRIDDS/GARP DATA SHOWS RAPID RETURN OF 50+ DEW PTS ON THE HEELS OF
A GOOD SSW 850/925 MB WIND.  HOWEVER...THE SSW WIND DIRECTION WOULD PUT
MOST OF THE MOISTURE EAST OF A ROLLA TO BRANSON LINE AND THUS THINK BEST
POTENTIAL FOR STRONG-SVR STORMS IS OVER THAT AREA.  BUT IF MOISTURE RETURNS
FASTER AND IS FURTHER WEST THEN MORE WIDESPREAD ACTIVITY IS IN THE OFFING.
CURRENT ZFP POPS SEEM REASONABLE. JUST SAW NEW 94O...INTERESTING.

STRONG STORMS PSBL OVR SCNTRL MO AND IF MOISTURE RETURNS QUICKER THAN
EXPECTED AND IS FURTHER WEST....THAN SVR WX IS PSBL WITH LARGE HAIL
AND WINDS THE THREAT.  EXPECT ACTIVITY TO INCREASE DURING THE MID
EVENING AND THEN QUICKLY BEFORE DAWN.

TEMPS TONIGHT...SOUTH WINDS WILL KEEP TEMPS UP SOME.  FWC/FAN LOOK GOOD
WITH AR 50.  MAIN TEMP DROP WILL BE THIS EVENING.

FOR FRIDAY...NGM SHOWS QUICK LOW LEVEL DRYING ON STRONG SW TO W WINDS...
AND THEN AS WINDS BECOME NORTHWEST BY MIDDAY AND AFTN...850 MOISTURE
TO INCREASE AND BKN SC TO MOVE DOWN FROM THE NORTH....ESP NE 1/2 CWA.
TEMPS TO RECOVER SOME ON FRIDAY...ESP AM...WITH SUN....SO WOULD DROP
IDEA OF FALLING TEMPS FOR SRN MO.

MY THOUGHTS...
JLN/SE KS ....40 PCT SHWRS/TSTMS.  LOW 50.  S 10-20 AND GUSTY.
SGF/UNO...70 PCT SHOWERS/STORMS.  LOW 50.  S 10-20 AND GUSTY.
AIZ/VIH...60 PCT SHOWER>S/STORMS.  LOW AR 50.  S 10-20 AND GUSTY.

CCF
SGF NU 050/061 037/062 037 067-0
JLN NU 051/062 039/064 039 064-0

RIDDLE

In the hours before

Special weather statement, Mar 27, 6:15 PM CST, 3 hours 27 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-280400-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
615 PM CST THU MAR 27 1997

...SEVERE THUNDERSTORM WATCH 110 IN EFFECT UNTIL 1000 PM CST FOR
SOUTHEAST KANSAS AND EXTREME WESTERN MISSOURI...

THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE THUNDERSTORM WATCH FOR
SOUTHEAST KANSAS AND EXTREME WESTERN MISSOURI UNTIL 1000 PM. THIS WATCH
INCLUDES THE FOLLOWING COUNTIES:

IN SOUTHEAST KANSAS:  BOURBON CRAWFORD AND CHEROKEE
IN SOUTHWEST MISSOURI: VERNON BARTON  JASPER  NEWTON  MCDONALD

INCLUDING THE CITIES OF FORT SCOTT...COLUMBUS...PITTSBURG...JOPLIN...
NEOSHO...PINEVILLE...LAMAR AND NEVADA

A STORM SYSTEM IN THE MIDDLE LEVELS OF THE ATMOSPHERE WAS LOCATED ALONG
THE KANSAS/OKLAHOMA BORDER. AS THIS SYSTEM MOVES NORTHEAST THIS
EVENING...SHOWERS AND THUNDERSTORMS WILL DEVELOP AND MOVE EAST
NORTHEAST. LARGE HAIL AND WINDS IN EXCESS OF 60 MPH WILL ALSO BE
POSSIBLE SHOULD SEVERE THUNDERSTORMS DEVELOP.

A SEVERE THUNDERSTORM WATCH MEANS SEVERE THUNDERSTORMS ARE POSSIBLE IN
AND NEAR THE WATCH AREA.  PERSONS SHOULD WATCH FOR THREATENING WEATHER
AND LISTEN TO NOAA WEATHER RADIO...COMMERCIAL RADIO...TELEVISION OR
CABLE TELEVISION FOR FURTHER INFORMATION.

MS
Special weather statement, Mar 27, 6:19 PM CST, 3 hours 23 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-280400-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
615 PM CST THU MAR 27 1997

...SEVERE THUNDERSTORM WATCH #110 IN EFFECT UNTIL 1000 PM CST FOR
SOUTHEAST KANSAS AND EXTREME WESTERN MISSOURI...

THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE THUNDERSTORM WATCH FOR
SOUTHEAST KANSAS AND EXTREME WESTERN MISSOURI UNTIL 1000 PM. THIS WATCH
INCLUDES THE FOLLOWING COUNTIES:

IN SOUTHEAST KANSAS:  BOURBON CRAWFORD AND CHEROKEE
IN SOUTHWEST MISSOURI: VERNON BARTON  JASPER  NEWTON  MCDONALD

INCLUDING THE CITIES OF FORT SCOTT...COLUMBUS...PITTSBURG...JOPLIN...
NEOSHO...PINEVILLE...LAMAR AND NEVADA

A STORM SYSTEM IN THE MIDDLE LEVELS OF THE ATMOSPHERE WAS LOCATED ALONG
THE KANSAS/OKLAHOMA BORDER. AS THIS SYSTEM MOVES NORTHEAST THIS
EVENING...SHOWERS AND THUNDERSTORMS WILL DEVELOP AND MOVE EAST
NORTHEAST. LARGE HAIL AND WINDS IN EXCESS OF 60 MPH WILL ALSO BE
POSSIBLE SHOULD SEVERE THUNDERSTORMS DEVELOP.

A SEVERE THUNDERSTORM WATCH MEANS SEVERE THUNDERSTORMS ARE POSSIBLE IN
AND NEAR THE WATCH AREA.  PERSONS SHOULD WATCH FOR THREATENING WEATHER
AND LISTEN TO NOAA WEATHER RADIO...COMMERCIAL RADIO...TELEVISION OR
CABLE TELEVISION FOR FURTHER INFORMATION.

MS
Special weather statement, Mar 27, 8:42 PM CST, 1 hour before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-280445-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
842 PM CST THU MAR 27 1997

...SEVERE THUNDERSTORM WATCH 110 CONTINUED IN EFFECT UNTIL 1000 PM CST
FOR SOUTHEAST KANSAS AND EXTREME WESTERN MISSOURI...

A STORM SYSTEM IN THE MIDDLE LEVELS OF THE ATMOSPHERE WAS LOCATED ALONG
THE KANSAS/OKLAHOMA BORDER. AS THIS SYSTEM MOVES NORTHEAST THIS EVENING
SHOWERS AND THUNDERSTORMS WILL CONTINUE TO DEVELOP AND MOVE NORTHEAST.

SEVERE THUNDERSTORMS HAD DEVELOPED THIS EVENING OVER SOUTH CENTRAL
KANSAS AND NORTHEAST OKLAHOMA AND THESE STORMS ARE EXPECTED TO MOVE INTO
SOUTHEAST KANSAS AND EXTREME WESTERN MISSOURI BY 1000 PM. LARGE HAIL
AND WINDS IN EXCESS OF 60 MPH WILL BE POSSIBLE IF THESE STORMS MAINTAIN
THEIR CURRENT INTENSITY.  TORNADO DEVELOPMENT IS ALSO POSSIBLE...
ESPECIALLY WITH THE STORMS OVER NORTHEAST OKLAHOMA.

PERSONS IN SOUTHEAST KANSAS AND EXTREME SOUTHWEST MISSOURI SHOULD
CONTINUE TO MONITOR THIS STATION FOR LATER STATEMENTS AND POSSIBLE
WARNINGS.

ADVANCE PLANNING DURING A WATCH IS ESSENTIAL.  MAKE SURE YOUR FAMILY
KNOWS WHERE TO GO AND WHAT TO DO IN THE EVENT A SEVERE THUNDERSTORM
WARNING IS ISSUED. YOU SHOULD KNOW WHERE THE SAFEST AREAS OF YOUR HOME
OR BUSINESS ARE...SUCH AS INTERIOR ROOMS ON THE LOWEST FLOOR POSSIBLE.

MS
Special weather statement, Mar 27, 8:44 PM CST, 58 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-280445-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
842 PM CST THU MAR 27 1997

...SEVERE THUNDERSTORM WATCH #110 CONTINUED IN EFFECT UNTIL 1000 PM CST
FOR SOUTHEAST KANSAS AND EXTREME WESTERN MISSOURI...

A STORM SYSTEM IN THE MIDDLE LEVELS OF THE ATMOSPHERE WAS LOCATED ALONG
THE KANSAS/OKLAHOMA BORDER. AS THIS SYSTEM MOVES NORTHEAST THIS EVENING
SHOWERS AND THUNDERSTORMS WILL CONTINUE TO DEVELOP AND MOVE NORTHEAST.

SEVERE THUNDERSTORMS HAD DEVELOPED THIS EVENING OVER SOUTH CENTRAL
KANSAS AND NORTHEAST OKLAHOMA AND THESE STORMS ARE EXPECTED TO MOVE INTO
SOUTHEAST KANSAS AND EXTREME WESTERN MISSOURI BY 1000 PM. LARGE HAIL
AND WINDS IN EXCESS OF 60 MPH WILL BE POSSIBLE IF THESE STORMS MAINTAIN
THEIR CURRENT INTENSITY.  TORNADO DEVELOPMENT IS ALSO POSSIBLE...
ESPECIALLY WITH THE STORMS OVER NORTHEAST OKLAHOMA.

PERSONS IN SOUTHEAST KANSAS AND EXTREME SOUTHWEST MISSOURI SHOULD
CONTINUE TO MONITOR THIS STATION FOR LATER STATEMENTS AND POSSIBLE
WARNINGS.

ADVANCE PLANNING DURING A WATCH IS ESSENTIAL.  MAKE SURE YOUR FAMILY
KNOWS WHERE TO GO AND WHAT TO DO IN THE EVENT A SEVERE THUNDERSTORM
WARNING IfS ISSUED. YOU SHOULD KNOW WHERE THE SAFEST AREAS OF YOUR HOME
OR BUSINESS ARE...SUCH AS INTERIOR ROOMS ON THE LOWEST FLOOR POSSIBLE.

MS

Nearby

Severe Thunderstorm Warnings in Missouri, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.